Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My husband has been suffering from anxiety and depression for quite some time. He had been seeing a therapist and a psychiatrist for this health issue for years and has tried several different meds (ie. Celexa, Paxil). His doctor found that Clonazepam works well with him and his dose was adjusted several times. He was taking 1 mg of Clonazepam - 1 to 3 tablets a day. However, due to his health insurance, he completely stopped seeing physicians and stopped taking medications all together about 2 months ago. He states he feels fine without meds.

Is it safe for him to discontinue Clonazepam completely without a psychiatrist monitoring him? He was also prescribed testosterone injections, which he completely stopped.I would like him to see his physicians to get evaluated at least.

Answered by: Franklin Schneier

Your husband should be evaluated. There are several risks to abruptly discontinuing medication for depression and anxiety after years of treatment. One risk is of withdrawal symptoms, which can sometimes be dangerous when a medication like clonazepam is abruptly stopped. If the medications were stopped two months ago, this risk has passed. A second risk is that stopping the medications can cause underlying symptoms to return. This typically happens within the first month or two after discontinuation. The third risk is that a new episode of anxiety or depression may recur, and it is possible that medication treatment could prevent such a recurrence. On the other hand, it is possible that your husband no longer needs medication treatment. A good evaluation will take into account his history of symptoms and treatment response to determine the potential benefits and risks of staying off vs. resuming treatment.